Skip to main content
eScholarship
Open Access Publications from the University of California

Trimethoprim-sulfamethoxazole-induced linear IgA bullous disease presenting as toxic epidermal necrolysis

  • Author(s): Baltazard, T
  • Dhaille, F
  • Duvert-Lehembre, S
  • Lok, C
  • Chaby, G
  • et al.
Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International Public License
Abstract

BACKGROUND: Linear IgA bullous dermatosis (LABD) is an autoimmune blistering skin disorder characterized by linear IgA deposits along the dermoepidermal junction. Usually idiopathic, LABD can be drug-induced.

OBJECTIVE: To report the atypical characteristics of a case of trimethoprim-sulfamethoxazole-induced LABD presenting as toxic epidermal necrolysis (TEN).

METHODS: A 63-year-old woman treated with trimethoprim-sulfamethoxazole for Pneumocystis jirovecii infection developed a generalized maculopapular rash with herpetiform lesions, rosette-like lesions, and tense bullae with Nikolsky sign.

RESULTS: Anti-basement membrane zone antibodies were negative, but immunoblot revealed a 160 kDa band corresponding to subepidermal class IgA desmoglein 1. Skin biopsy specimens revealed a subepidermal bulla and direct immunofluorescence showed linear IgA deposition along the basement membrane zone. A diagnosis of toxic epidermal necrolysis was excluded and replaced by trimethoprim-sulfamethoxazole-induced LABD.

CONCLUSION: We report a case of trimethoprim-sulfamethoxazole-induced LABD with a 160 kDa IgA desmoglein 1 found by immunoblotting analysis, probably by epitope spreading.

Main Content
Current View